Alert archive / Nebraska / Snow Squall Warnings in 2022

Snow Squall Warning 4, NWS North Platte, NE

February 11, 2022Lincoln County, Nebraska

NWS North Platte, NE issued this snow squall warning at Feb 11, 2022, 11:45 AM CST for Lincoln County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2022, 11:45 AM CST (17:45 UTC)
Expired
Feb 11, 2022, 12:15 PM CST
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WWUS53 KLBF 111745
SQWLBF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
1145 AM CST Fri Feb 11 2022

NEC111-111815-
/O.NEW.KLBF.SQ.W.0004.220211T1745Z-220211T1815Z/
Lincoln NE-
1145 AM CST Fri Feb 11 2022

The National Weather Service in North Platte has issued a

* Snow Squall Warning for...
  Central Lincoln County in southwestern Nebraska...

* Until 1215 PM CST.

* At 1145 AM CST, a dangerous snow squall was located near North
  Platte, moving southeast at 35 mph.

  HAZARD...Poor visibility in snow and blowing snow. Wind gusts 
           greater than 30 mph.

  SOURCE...Radar indicated.

  IMPACT...Dangerous life-threatening travel.

This includes the following highways...
 Highway 97 between mile markers 1 and 11.
 Interstate 80 in Nebraska between mile markers 172 and 195.
 Highway 83 between mile markers 72 and 94.

Locations impacted include...
North Platte, Maxwell, Lake Maloney State Recreation Area, North
Platte Airport, Keith, Cottonwood Canyon State Wildlife Management
Area and Birdwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4127 10097 4137 10077 4104 10041 4089 10070
TIME...MOT...LOC 1745Z 325DEG 30KT 4120 10078 

$$

Buttler

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Feb 11, 11:29 AM CST, 16 minutes earlier.

Area forecast discussion, Feb 11, 11:29 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1129 AM CST Fri Feb 11 2022

.SHORT TERM...(Today through Saturday)
Issued at 353 AM CST Fri Feb 11 2022

The main weather challenges today include snow potential and strong
winds. Northerly flow aloft continues as an upper level low sits
over northeastern Canada and a ridge axis extends along the west
coast of the United States. A Pacific front passed through the
forecast area early this morning, leading to drizzle over north
central Nebraska. Behind this front, a second cold front will move
into the area from the north, bringing colder arctic air to the area
later this morning. This will limit highs to the 30s to low 40s.
This front should produce enough lift for light precipitation,
particularly along the Pine Ridge where lift will be the strongest,
with 1 inch totals in the forecast. Lighter snow is possible farther
to the south and east, but totals will be less than an inch.
Forecast soundings show strong low level lapse rates up to 10
degrees Celsius per kilometer. At the same time, a PV anomaly at 500
mb slides into Nebraska from the northwest, further assisting in
lift. However, one limiting factor for snowfall may be a relatively
warm temperature profile, with surface temperatures hovering around
freezing in the early afternoon until they cool down below freezing
later on. This should be a larger limiter in southwest Nebraska
where temperatures will be warmer. A shallow layer of dry air near
the surface means that snowfall may be in the form of lighter
showers rather than steady snowfall. The greatest snowfall will
occur in the early afternoon and should taper off in the late
afternoon and early evening.

The second major forecast challenge is wind. The surface low
pressure system will track to the northeast of Nebraska in the
afternoon, but high pressure over the Mountain states will result in
a strong pressure gradient. There will be an upper level jet over
Nebraska today, with speeds up to 80 knots at 500 mb, but confidence
is low in high winds mixing to the surface. Guidance points to
consistent 35 to 40 knot gusts across the forecast area during the
day. Used NBM 90th percentile and CONSAll for sustained winds.
Although winds may briefly reach criteria in areas, particularly the
Panhandle and Sandhills, confidence is not high enough in widespread
winds reaching criteria. Therefore, no headline is issued with this
forecast package. Strong winds combined with snow may lead to
periods of low visibility, even if snowfall is light.

Clearing skies in north central Nebraska tonight will allow
temperatures to fall into the low single digits, while areas to the
west remain in the teens. On Saturday, low pressure will slide
southeast into the Dakotas, drawing warmer and dryer air into
Nebraska. Near critical fire weather conditions may develop on
Saturday afternoon as relative humidity falls into the teens in the
Panhandle and southwest Nebraska and gusts peak around 20 knots.
Cloudy skies and highs in the 40s in these areas may be limiting
factors. Highs in north central Nebraska will be in the mid 30s.

.LONG TERM...(Saturday night through Thursday)
Issued at 353 AM CST Fri Feb 11 2022

Mostly quiet weather conditions are expected for the first half
of the week. Early next week, an upper level low will move from
the Pacific Northwest into the Southwestern U.S. and push upper
level ridging to the east. 850 mb winds shift to the south,
drawing warm and dry air from New Mexico and Texas into western
Nebraska. This will result in a period without precipitation and
unseasonably warm temperatures. Highs will reach the mid to upper
50s by Tuesday, which is 10 to 15 degrees above normal.

The possibility for precipitation returns on Wednesday as the
previously mentioned upper low advects from the Southwest into
Oklahoma and Kansas. It appears that most of the moisture will be
forced south of the forecast area. Will continue to monitor changes
in track of this system and the potential for precipitation in the
area. Upper level winds will shift back to the north as the low
takes a turn to the northeast, advecting cold air into the forecast
area. Surface temperatures will fall with highs in the 30s by
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1123 AM CST Fri Feb 11 2022

The main aviation forecast concerns will be through 00z Saturday
as scattered snow showers drift mainly southwest of a line from
KVTN to KODX. Within these showers, expect brief surface
visibilities down to as low as a quarter mile with the heaviest
showers. This will mainly impact the KLBF terminal and have
inserted a tempo group through 21z for VIBYS around 1/2 SM. After
00z Saturday, expect mainly scattered ceilings ranging from 12000
to 25000 FT AGL. Northwesterly winds will be gusty this
afternoon, with gusts approaching 40 KTS at both the KLBF and KVTN
terminals.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meltzer
LONG TERM...Meltzer
AVIATION...Buttler
Hazardous weather outlook, Feb 11, 10:59 AM CST, 46 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1059 AM CST Fri Feb 11 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-121700-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1059 AM CST Fri Feb 11 2022 /959 AM MST Fri Feb 11 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Scattered snow showers are possible through this afternoon,
generally southwest of a line from Valentine to Burwell. Within
these showers, visibilities between a half and one mile are
expected. With the heaviest showers, visibility may be briefly
reduced to a quarter mile. Given the fast movement of the snow
showers, snow accumulations will be under an inch.

Blustery north winds will exceed 45 mph at times today. The
strong winds may make travel difficult for lightweight or high
profile vehicles traveling on east-west routes.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Much drier air returns on Saturday as winds remain rather gusty,
resulting in elevated to near critical fire weather conditions.
Elevated fire weather is anticipated again Sunday for areas west
of Highway 83.

The next chance of snow comes next Wednesday. Refer to later
forecasts for details regarding more specific timing and
potential amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Feb 11, 10:27 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
1027 AM CST Fri Feb 11 2022

NEZ004-005-008-022>027-035>038-056>059-069>071-094-112200-
Sheridan-Eastern Cherry-Brown-Garden-Grant-Hooker-Thomas-Blaine-
Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith-Perkins-Lincoln-
Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Ainsworth,
Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Dunning,
Purdum, Brewster, Taylor, Arthur, Tryon, Ringgold, Stapleton,
Broken Bow, Chappell, Big Springs, Ogallala, Paxton, Grant,
North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center,
Curtis, Eustis, Maywood, Cody, Eli, Merriman, and Kilgore
1027 AM CST Fri Feb 11 2022 /927 AM MST Fri Feb 11 2022/

...SNOW SHOWERS WITH VISIBILITIES DOWN TO A HALF A MILE POSSIBLE
THROUGH MID AFTERNOON ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL
NEBRASKA...

An arctic cold front will continue to surge south and west into
western, southwestern and portions of central Nebraska this
morning into the mid afternoon hours. As this front progresses,
scattered snow showers are expected. Within the heaviest showers,
visibilities down to a half a mile are possible. This will make
for difficult travel conditions in the heaviest showers due to
reduced visibilities. Persons planning travel across the area,
should be prepared for rapidly changing visibilities in the snow
showers. Some slick spots are also possible on roadways as
temperatures fall below freezing.

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 9:02 AM CSTSnow Squall WarningLBFBlaine, Brown, Cherry28 min
Feb 11, 9:39 AM CSTSnow Squall WarningLBFBlaine, Brown, Cherry36 min
Feb 11, 10:46 AM CSTSnow Squall WarningLBFBlaine, Custer, Loup29 min
Feb 11, 1:24 PM CSTSnow Squall WarningLBFSheridan36 min

Nearby

Snow Squall Warnings in Nebraska, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.